Pennsylvania, 2013Strong Wind in Pennsylvania, January 31, 2013
January 31, 2013 · NWS CTP · 1 event in 1 county or zone
A sharp cold front plowed across central Pennsylvania during the early morning hours on the 30th. Very strong winds ahead/behind the front were observed with peak gusts around 50 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sharp cold front plowed across central Pennsylvania during the early morning hours on the 30th. Very strong winds ahead/behind the front were observed with peak gusts around 50 mph. The strong winds caused isolated power outages and minor property damage. Strong wind gusts continued into the afternoon before subsiding by the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jan 31, 5:06 AM EST, 54 minutes earlier.
Area forecast discussion, Jan 31, 5:06 AM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 AM EST THU JAN 31 2013
.SYNOPSIS...
A SHARP COLD FRONT WILL PLOW THROUGH THE AREA EARLY THIS
MORNING...ACCOMPANIED BY STRONG GUSTY WINDS AND SOAKING RAINFALL.
A COLD AND BRISK NORTHWEST FLOW BEHIND THE COLD FRONT...REINFORCED
BY A SERIES OF CLIPPER SYSTEMS...WILL BRING LIGHT TO MODERATE SNOW
ACCUMULATIONS TO THE ALLEGHENIES AND PORTIONS OF THE CENTRAL RIDGE
AND VALLEY REGION INTO THE WEEKEND. TEMPERATURES WILL REMAIN BELOW
NORMAL FOR NEXT SEVERAL DAYS.
&&
.NEAR TERM /THROUGH TONIGHT/...
06Z OBS SHOW THE STRONG COLD FRONT PLOWING EWD ACRS THE WRN MTNS
WITH SHARP WSHFT/TEMP DROP OCCURRING ALONG AND WEST OF THE
ALLEGHENY FRONT. PEAK WINDS WITH THE FROPA HAVE BEEN AROUND
40KTS. SOAKING MOD TO OCNL HVY RAFL CONTINUES OVR THE ERN 1/3 OF
THE CWA...BUT SHOULD LIGHTEN-UP OVER THE NEXT FEW HOURS AS THE
COLD FRONT CONTINUES TO MAKE EWD PROGRESS INTO THE CNTRL MTNS BY
09Z. AUTOMATED GAGES SHOW STORM TOTALS CROSSING THE 2" MARK OVER
LANCASTER COUNTY...WITH 1-1.5" AMTS FAIRLY WDSPRD ACRS THE CWA.
COLD AIR WILL SURGE INTO THE AREA BEHIND A STRONG/GUSTY WNW POST
FRONTAL FLOW. RAIN SHOWERS WILL TRANSITION TO SNOW SHOWERS OVER
THE WESTERN MTNS BY DAYBREAK. NO CHANGES WERE MADE TO EXISTING
HEADLINES. WE ARE CONTINUING TO MONITOR RIVER AND STREAM GAGES FOR
POTENTIAL FLOODING AND SHOULD ISSUE HAVE NEW GUIDANCE LATER THIS
MORNING FROM THE MARFC. SEVERAL SMALL STREAMS AND CREEKS ARE
SHOWING SHARP RISES...AND WOULD FLOOD BEFORE MAINSTEM POINTS.
AFTER A BRIEF PERIOD OF SPRING-LIKE WX...THE OVERALL THE FOCUS
WILL BE SHIFTING BACK TO WINTER MODE AS THE PATTERN LOOKS
FAVORABLE FOR LGT-MOD SNOW ACCUMS OVER THE W-CENTRL MTNS INTO THE
WEEKEND.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
WINTER RETURNS WITH INCREASINGLY COLDER AIR STREAMING OVER THE
CENTRAL AND EASTERN GLAKS...WITH INCREASING LAKE EFFECT
OROGRAPHICALLY ENHANCED SNOW SHOWERS ACROSS THE WESTERN AND
NORTHWEST MOUNTAINS. 850MB TEMPS WILL GO FROM PLUS 10-15C TO MINUS
10-15C IN ABOUT 12-18 HOURS. WITH STRONG AND COLD NW FLOW
TRAJECTORIES DEVELOPING OVER THE GRT LKS...EXPECT LAKE ENHANCED
SNOWS OVER THE WESTERN HIGH TERRAIN. LIGHT TO MODERATE ACCUMS
EXPECTED OVER WARREN COUNTY...WHERE A LES WATCH HAS BEEN POSTED
FOR THURSDAY NIGHT AND FRIDAY.
TEMPS WILL RANGE FROM THE MID 20S IN THE ALLEGHENIES TO THE UPPER
30S/LOW 40S IN THE SE ZONES. THESE MAY BE EARLY HIGHS WITH A
STEADY DOSE OF CAA EXPECTED THRU THE DAY WHICH MAY RESULT IN
STEADY TO SLOWLY FALLING TEMPS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW A REINFORCING S/W TROUGH PIVOTING SEWD
FROM THE UPPER MS VLY AND ROTATING THRU THE OH VLY INTO THE MID-
ATLC AND NE STATES LATE THU NIGHT AND FRIDAY...PROVIDING MORE
BACKING FLOW AND A DELIVERY OF MODIFIED ARCTIC AIR TO THE
COMMONWEALTH. THIS WILL BRING LIKELIHOOD OF LAKE ENHANCED SNOWS TO
WARREN AND POSS MCKEAN COUNTIES...AND A WATCH HAS BEEN POSTED FOR
WARREN CO. ELSEWHERE...THERE MAY BE A FEW BURSTS OF HEAVIER SNOW
OR A SQUALL OR TWO WITH THIS AND SHOULD BE WATCHED...BUT THE TIME
OF DAY DOES NOT SUGGEST A HIGH IMPACT EVENT AT THIS TIME.
AN ASSOC CLIPPER TYPE SYSTEM IS FCST TO STREAK EWD ON FRI....WHICH
MAY BRING LGT WAA OR JET-ENHANCED DEFORMATION SNOW. ANOTHER
PERIOD OF GUSTY WINDS IS LKLY FRIDAY AS THIS CLIPPER CONTINUES TO
TRACK EWD OFF THE NJ/DELMARVA.
ARRIVAL OF HIGH PRES RIDGE SHOULD BRING AN END TO LES ACTIVITY BY
SATURDAY. A WEAK UPPER LEVEL FEATURE WILL BRING CLOUDS AND LIKELY
-SN TO THE AREA SATURDAY NIGHT INTO EARLY SUNDAY BEFORE HIGH PRES
RETURNS AGAIN LATE IN THE DAY...THOUGH SNOW SHOWERS LINGER IN
HIGHER TERRAIN THANKS TO UPSLOPE FLOW. TEMPS MODERATE A BIT THIS
WEEKEND...BUT HIGHS STILL TOP OUT A BIT BELOW NORMAL.
FLOW PATTERN TRIES TO BECOME MORE ZONAL EARLY NEXT WEEK...THOUGH
CONTINUED PARADE OF CLIPPERS ROTATE THROUGH THE WEAK CYC
FLOW...WITH NEXT ONE UP ON TUESDAY BRINGING ANOTHER SHOT OF LIGHT
SNOW.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
A TIGHT PRESSURE GRADIENT SOUTH OF AN INTENSIFYING STORM SYSTEM
OVR SOUTHERN QUEBEC WILL PRODUCE STRONG...GUSTY WINDS ACROSS
CENTRAL PA TODAY. SFC OBS REPORTING WIDESPREAD GUSTS TO ARND 40KTS
EARLY THIS AM...AND MDL SOUNDINGS SUPPORT SIMILAR STRENGTH GUSTS
THROUGHOUT THE DAY.
AN UPPER LVL TROF WILL LIFT THRU THE REGION BTWN
10Z-13Z...SUPPORTING SOME BRIEFLY LOW VSBYS IN SNOW
SHOWERS...MAINLY ACROSS THE W MTNS. FOR THE REST OF THE
DAY...RESIDUAL LOW LVL MOISTURE ASCENDING THE ALLEGHENY MTNS WILL
LIKELY RESULT IN PERSISTENT MVFR STRATOCU AND OCNL -SHSN AT BFD
AND JST. FURTHER EAST...A DOWNSLOPING WEST WIND WILL DRY OUT AS
IT DESCENDS THE MTNS...RESULTING IN ONLY SCT FLURRIES AND MAINLY
VFR CIGS AFTER 12Z.
WEST WINDS SHOULD DIMINISH A BIT THIS EVENING...BUT REMAIN IN THE
15-25KT RANGE.
OUTLOOK...
FRI...AM SHSN/MVFR CIGS POSS W MTNS. GUSTY WINDS IN THE AFTN.
SAT...REDUCED VSBYS IN LGT SNOW POSSIBLE...ESP JST.
SUN...SHSN/MVFR CIGS POSSIBLE...MAINLY W MTNS.
MON...PM LGT SNOW/REDUCED VSBYS POSSIBLE...ESP NW MTNS.
&&
.HYDROLOGY...
AUTOMATED GAGES SHOW THE HEAVIEST STORM TOTAL/24HR RAINFALL AMTS
OVER THE EASTERN PORTION OF THE CWA. THE HIGHEST TOTALS ARE IN
LANCASTER COUNTY...ECLIPSING THE 2" MARK. MUCH OF THE AREA HAS
PICKED UP BETWEEN 1 AND 1.5 INCHES. THE HEAVY RAINS COMBINED WITH
COLD SEASON HYDRO EFFECTS ARE CAUSING SHARP RISES ON SMALLER
STREAMS AND TRIBS...AND WE ARE WATCHING THESE POINTS CLOSELY FOR
POTENTIAL FLOODING. THE RIVER RESPONSE WILL BE SLOWER ON THE
MAINSTEM POINTS. LOOK FOR NEW RIVER FCSTS AND CREST INFO LATER
THIS MORNING...AFTER RECEIVING GUIDANCE FROM THE MARFC. THE FLOOD
WATCH REMAIN IN EFFECT UNTIL 7AM...AND WILL BE ALLOWED TO EXPIRE
AS WE START TO MAKE RIVER POINT WARNING DECISIONS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL NOON EST TODAY FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.
LAKE EFFECT SNOW ADVISORY UNTIL MIDNIGHT EST FRIDAY NIGHT FOR
PAZ005.
LAKE EFFECT SNOW WARNING UNTIL MIDNIGHT EST FRIDAY NIGHT FOR
PAZ004.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...RXR
AVIATION...FITZGERALD
HYDROLOGY...
Hazardous weather outlook, Jan 31, 4:36 AM EST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 AM EST THU JAN 31 2013
PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-010945-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
436 AM EST THU JAN 31 2013
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A LIGHT SNOW ACCUMULATION IS POSSIBLE OVER THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ005-010945-
MCKEAN-
436 AM EST THU JAN 31 2013
...LAKE EFFECT SNOW ADVISORY IN EFFECT UNTIL MIDNIGHT EST FRIDAY
NIGHT...
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ004-010945-
WARREN-
436 AM EST THU JAN 31 2013
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL MIDNIGHT EST FRIDAY
NIGHT...
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
LAKE EFFECT SNOW WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE EFFECT SNOW WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ024-033-010945-
CAMBRIA-SOMERSET-
436 AM EST THU JAN 31 2013
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
A LIGHT SNOW ACCUMULATION IS LIKELY THROUGH TONIGHT...WITH AMOUNTS
GENERALLY IN THE 1 TO 3 INCH RANGE. HIGHER AMOUNTS BETWEEN 2 AND 4
INCHES ARE POSSIBLE OVER THE HIGHEST ELEVATIONS MAINLY IN SOMERSET
COUNTY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ADDITIONAL LIGHT TO MODERATE SNOW ACCUMULATIONS ARE POSSIBLE
THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jan 31, 5:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EST THU JAN 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD LANCASTER 40.04N 76.30W
01/31/2013 LANCASTER PA EMERGENCY MNGR
NMRS WATER RESCUES AND SEVERAL ROADS CLOSED ESP IN THE
NRN PART OF THE CNTY
&&
EVENT NUMBER CTP1300004
STEINBUGLSpecial weather statement, Jan 31, 5:23 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 AM EST THU JAN 31 2013
PAZ006-010>012-017-018-024-025-033-311200-
POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-
CAMBRIA-BLAIR-SOMERSET-
523 AM EST THU JAN 31 2013
...ICY ROADS POSSIBLE EARLY THIS MORNING...
FAST MOVING SNOW SHOWERS...ACCOMPANIED BY TEMPERATURES FALLING
BELOW FREEZING...WILL PRODUCE ICY CONDITIONS ON UNTREATED ROADS
EARLY THIS MORNING. IF TRAVELING...SLOW DOWN AND ALLOW EXTRA TIME
TO REACH YOUR DESTINATION.
Strong Wind, Columbia
- When
- January 31, 6:00 AM EST
- Where
- Columbia forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.049, -76.405 (the zone’s center; the record gives no point)
Strong winds blew a roof off a structure in Catawissa. The roof came to rest on utility lines.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Indiana, January 31, 201310 injured · $400,000 · 1 event
- High Wind and Strong Wind in Massachusetts, January 31, 2013$630,000 · 70 kt wind · 17 events
- Flooding in Virginia, January 31, 2013$760,000 · 6 events
- High Wind in New Jersey, January 31, 2013$331,000 · 51 kt wind · 7 events
- Flood and High Wind in New York, January 31, 2013$251,000 · 61 kt wind · 10 events
- High Wind in New York, January 31, 2013$150,000 · 55 kt wind · 13 events
- Debris Flow in Washington, January 31, 2013$250,000 · 1 event
- High Wind in Connecticut, January 31, 2013$180,000 · 68 kt wind · 6 events
- Damaging Winds in Virginia, January 31, 20132 injured · $59,000 · 65 kt wind · 8 events
- High Wind and Strong Wind in New York, January 31, 2013$90,000 · 50 kt wind · 9 events
- Damaging Winds in North Carolina, January 31, 2013$53,000 · 60 kt wind · 17 events
- High Wind in Connecticut, January 31, 2013$70,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421939.